My Struggle With Seroxat – Helen’s Story- From BBC Panorama Archives


http://news.bbc.co.uk/2/hi/programmes/panorama/2295501.stm Panorama

My struggle with Seroxat

I’m 23 and I live in London. I started taking Seroxat nearly 5 years ago.

It was originally prescribed to me to stop me having panic attacks. I wanted to come off it for quite a few years but when I stopped taking it, I was so ill that I had to start taking it again.

Doctors kept telling me it was impossible to be addicted to them, so I didn’t know what was wrong and I carried on taking them.

I suppose it’s not the doctors’ fault, it’s the drug company I blame because they don’t acknowledge that there’s a problem. I wouldn’t have started taking Seroxat if I’d known.

It’s taken me nine months to wean myself off it completely and that’s been pretty much nine months of feeling ill for the majority of the time. It’s been far worse than anything that I had before I went on the tablets.

Research

I basically had to draw up a withdrawal programme with my current GP, who’s been great. I was on two 20 milligram tablets a day. At the start of the year, I cut down one day a week to half a tablet.

So, on Monday, I’d have half a tablet, then one tablet each day for the rest of the week. I’d do that for two weeks. Then it would be Monday and Tuesday on half a tablet and I went on like that until I got to the stage where I was on half a tablet every day.

But even those small reductions in dose were making me feel bad. So, I switched to a liquid version of the drug in August. You squirt it into your mouth with a syringe, which tastes pretty bad. But at least it made it easier for me to cut back the dose.

I’ve done an awful lot of research on the internet and I’m certainly not the only one having problems. There are lots of chat rooms and message boards and probably 80% of comments about Seroxat are about the problems people are having when they’re coming off it.

Permenant flu

I feel Seroxat has stolen years from my life

“Helen”

It’s not totally one-sided. Some people have said they haven’t had any problems. A lot of people acknowledge that the drug has been quite helpful to them and it’s reduced their depression or their anxiety.But I feel Seroxat has stolen years from my life. I’ve felt more like an 80 year old than a woman in her ‘twenties’ recently. I’ve had nausea virtually every day and insomnia every night since I started cutting down my dose.

Other withdrawal symptoms I’ve suffered are headaches, muscle pains, trembling, like having permanent flu really. The worst thing, though, is the head shocks. They’re like electric shocks zapping through my head that really throw me off balance.

The withdrawals have had a pretty serious impact on the rest of my life. I should be going into my final year studying for a Masters degree.

Responsibility

I flushed all the remaining tablets and liquid I had down the loo

“Helen”

But I’ve taken so much time off for illness in the last nine months that they’ve told me I’ll have to take a year out and finish it next year. I’m already in lots of debt and I’m not sure whether I can afford to do that, so I’m very angry.I took my last dose of Seroxat at the end of August. I flushed all the remaining tablets and liquid I had down the loo.

Although I’ve been feeling rough since then I’m determined not to start taking it again. I hope I can start living a normal life now.

I’m glad I kept the video diary of my withdrawals for Panorama. Not because I feel proud that I’m on television and people are going to see what is going on with me, because I don’t really want that.

But I think I have a responsibility to make sure that people can see that you can’t always believe everything you’re told by doctors or drug companies.

GlaxoSmithKline strenuously denies claims of serious side effects and insist that the drugs are a safe, effective treatment.

Advertisements

2 comments

  1. sarah25m

    Helen’s story of Seroxat withdrawal is horrific. Perhaps the few extra years gave Helen some tiny bit of awareness and control. She managed to find an understanding or more likely a better informed doctor who helped her wean off the damaging drug. Helen’s story resembles that of my daughter. My daughter’s first difficulty was low level school bullying around age 15. The intervention of the school service (can’t remember the exact job title) helped a little but eventually by suggesting seeing the doctor the fault became my daughter’s. A set of CBT sessions were booked 6 or 8 I think. Although there was a little success the final decision was with the doctor. Some time after finishing the one size fits all with no parental involvement CBT a visit to the doctor resulted in a prescription for 10 mg Cipramil. My daughter was just 17. Panic attacks were mentioned. There was some reference to her height and adult appearance. I was there, I was not advised to watch out for anything. We were assured that Cipramil was the best treatment for depression. Obviously panic attacks were the same as depression. My objection to happy pills was dismissed. We were told that an improvement wouldn’t be noticeable for at least two weeks- by which time the dosage was upped to 20mg. My daughter died just over three years later aged 20 by suicide. At this time she had been withdrawing from 20mg to 10mg to 0mg over a period of 3 months, the final 10mg to 0mg in the two to three weeks before her death. During the months afterwards our doctor still badgered me with the “suicide as the result of depression” mantra so popular at the time. I was also offered “something” for my grief and refused. My son accepted. Whilst in 2007 I had little information I now believe that my daughter’s death was surely the result of withdrawal from Cipramil. The SSRIs all appear to have something in common, they are not a one size fits all.

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out / Change )

Twitter picture

You are commenting using your Twitter account. Log Out / Change )

Facebook photo

You are commenting using your Facebook account. Log Out / Change )

Google+ photo

You are commenting using your Google+ account. Log Out / Change )

Connecting to %s